Massive diltiazem and metoprolol overdose rescued with extracorporeal life support

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

The management of overdoses of cardioactive medications in the emergency department can be challenging. The reversal of severe toxicity from one or more types of cardioactive medication may fail maximal medical therapies and require extreme invasive measures such as transvenous cardiac pacing and extracorporeal life support. We present a case of massive diltiazem and metoprolol overdose refractory to maximal medical therapy, including intravenous calcium, glucagon, vasopressors, high dose insulin, and lipid emulsion. The patient experienced refractory bradydysrhythmia that responded only to transvenous pacing. Extracorporeal life support was initiated and resulted in successful organ perfusion and complete recovery of the patient. This case highlights the potential utility of extracorporeal life support in cases of severe toxicity due to multiple cardioactive medications.

Original languageEnglish (US)
JournalAmerican Journal of Emergency Medicine
DOIs
StateAccepted/In press - 2017

Fingerprint

Extracorporeal Membrane Oxygenation
Metoprolol
Diltiazem
Emulsions
Glucagon
Hospital Emergency Service
Perfusion
Insulin
Calcium
Lipids
Therapeutics

Keywords

  • Beta-blocker
  • Calcium channel blocker
  • Diltiazem
  • ECLS
  • ECMO
  • Metoprolol
  • Overdose
  • Toxicity

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

@article{143be546e85741c38bec10e445496144,
title = "Massive diltiazem and metoprolol overdose rescued with extracorporeal life support",
abstract = "The management of overdoses of cardioactive medications in the emergency department can be challenging. The reversal of severe toxicity from one or more types of cardioactive medication may fail maximal medical therapies and require extreme invasive measures such as transvenous cardiac pacing and extracorporeal life support. We present a case of massive diltiazem and metoprolol overdose refractory to maximal medical therapy, including intravenous calcium, glucagon, vasopressors, high dose insulin, and lipid emulsion. The patient experienced refractory bradydysrhythmia that responded only to transvenous pacing. Extracorporeal life support was initiated and resulted in successful organ perfusion and complete recovery of the patient. This case highlights the potential utility of extracorporeal life support in cases of severe toxicity due to multiple cardioactive medications.",
keywords = "Beta-blocker, Calcium channel blocker, Diltiazem, ECLS, ECMO, Metoprolol, Overdose, Toxicity",
author = "James Chenoweth and Daniel Colby and Sutter, {Mark E} and Radke, {Joshua B.} and Ford, {Jonathan B} and Young, {J Nilas} and Richards, {John R}",
year = "2017",
doi = "10.1016/j.ajem.2017.07.023",
language = "English (US)",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",

}

TY - JOUR

T1 - Massive diltiazem and metoprolol overdose rescued with extracorporeal life support

AU - Chenoweth, James

AU - Colby, Daniel

AU - Sutter, Mark E

AU - Radke, Joshua B.

AU - Ford, Jonathan B

AU - Young, J Nilas

AU - Richards, John R

PY - 2017

Y1 - 2017

N2 - The management of overdoses of cardioactive medications in the emergency department can be challenging. The reversal of severe toxicity from one or more types of cardioactive medication may fail maximal medical therapies and require extreme invasive measures such as transvenous cardiac pacing and extracorporeal life support. We present a case of massive diltiazem and metoprolol overdose refractory to maximal medical therapy, including intravenous calcium, glucagon, vasopressors, high dose insulin, and lipid emulsion. The patient experienced refractory bradydysrhythmia that responded only to transvenous pacing. Extracorporeal life support was initiated and resulted in successful organ perfusion and complete recovery of the patient. This case highlights the potential utility of extracorporeal life support in cases of severe toxicity due to multiple cardioactive medications.

AB - The management of overdoses of cardioactive medications in the emergency department can be challenging. The reversal of severe toxicity from one or more types of cardioactive medication may fail maximal medical therapies and require extreme invasive measures such as transvenous cardiac pacing and extracorporeal life support. We present a case of massive diltiazem and metoprolol overdose refractory to maximal medical therapy, including intravenous calcium, glucagon, vasopressors, high dose insulin, and lipid emulsion. The patient experienced refractory bradydysrhythmia that responded only to transvenous pacing. Extracorporeal life support was initiated and resulted in successful organ perfusion and complete recovery of the patient. This case highlights the potential utility of extracorporeal life support in cases of severe toxicity due to multiple cardioactive medications.

KW - Beta-blocker

KW - Calcium channel blocker

KW - Diltiazem

KW - ECLS

KW - ECMO

KW - Metoprolol

KW - Overdose

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=85022022766&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85022022766&partnerID=8YFLogxK

U2 - 10.1016/j.ajem.2017.07.023

DO - 10.1016/j.ajem.2017.07.023

M3 - Article

C2 - 28705745

AN - SCOPUS:85022022766

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

ER -